Tennessee, 2002Tornadoes and Flash Flood in Tennessee, November 9 to 10, 2002
November 9 to 10, 2002 · NWS MEG · 11 events in 8 counties and zones
5 thunderstorm wind, 4 tornado, 1 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 7
- Property damage
- $13 million
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Nov 9, 9:05 PM CST, 1 hour earlier.
Area forecast discussion, Nov 9, 9:05 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
905 PM CST SAT NOV 9 2002
SCATTERED THUNDERSTORMS CONTINUING IN THE FORECAST AREA WITH STORMS
OCCASIONALLY REACHING SEVERE LIMITS. HAVE ALREADY UPDATED FORECAST
TO INCLUDE TORNADO WATCH 740 AND NO ADDITIONAL CHANGES ARE NEEDED AT
THIS TIME.
.MEG...NONE.
Hazardous weather outlook, Nov 9, 4:40 AM CST, 17 hours 25 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-101100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
440 AM CST SAT NOV 9 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.
.DAY ONE...
A STORM SYSTEM MOVING FROM NEBRASKA INTO WISCONSIN WILL ALLOW
THUNDERSTORMS TO DEVELOP OVER MISSOURI THIS AFTERNOON. THESE STORMS
MAY ALSO MOVE ACROSS NORTHERN PORTIONS OF EAST ARKANSAS...THE
MISSOURI BOOTHEEL AND THE NORTH HALF OF WEST TENNESSEE. IF THE
STORMS DEVELOP...DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS. AN
ISOLATED TORNADO WOULD ALSO BE POSSIBLE. THE TIME OF GREATEST
CONCERN WILL BE BETWEEN 3 PM AND 10 PM THIS AFTERNOON AND EVENING.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING
ACROSS NORTHERN PORTIONS OF EAST ARKANSAS...THE MISSOURI BOOTHEEL
AND THE NORTH HALF OF WEST TENNESSEE.
.DAYS TWO THROUGH SEVEN...
THE STORM SYSTEM MOVING THROUGH THE MIDWEST WILL ALLOW A COLD FRONT
TO MOVE THROUGH THE MID-SOUTH SUNDAY AFTERNOON AND EVENING.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN ADVANCE OF THE
FRONT. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND
ISOLATED TORNADOES POSSIBLE. THE AREA OF CONCERN ON SUNDAY WOULD BE
ACROSS THE ENTIRE MID-SOUTH...WITH THE TIME OF MAIN CONCERN AGAIN
DURING THE LATE AFTERNOON AND EVENING.
FOR MONDAY THROUGH FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE
INTERNET AT (LOWER CASE): HTTP://WWW.SRH.NOAA.GOV/MEG.
Event by event
5 thunderstorm wind, 4 tornado, 1 hail, 1 flash flood. Local standard time, as filed.
Tornado, Tipton
- When
- November 9, 10:05 PM CST to 10:30 PM CST
- Where
- Tipton County, 1 mi N of Randolph
- Rating
- F2
- Path length
- 17 mi
- Path width
- 440 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $6.0 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.517, -89.900
The tornado moved into Tipton county from Mississippi county in Arkansas and moved northeast. The tornado produced significant damage across the county. One man was injured was injured by bricks blown down from the facade of a building in downtown Covington. Across the county, twenty-eight mobile homes, five houses and one business were destroyed. Approximately 275 homes and business were damaged. Numerous trees and power lines were blown down.
Thunderstorm Wind, Crockett
- When
- November 9, 10:15 PM CST to 10:20 PM CST
- Where
- Crockett County, Bells
- Property damage
- $1.5 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.717, -89.083
Strong straight line winds damaged a nursing home in the town of Bells. The damage forced 120 residents in the home to be evacuated. Some trees and power lines were also knocked down.
Tornado, Crockett
- When
- November 9, 10:15 PM CST
- Where
- Crockett County, 2 mi NE of Bells
- Rating
- F2
- Path length
- 4 mi
- Path width
- 220 yd
- Property damage
- $750,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.733, -89.050
A tornado touched down just northeast of Bells and tracked northeast. Six mobile homes and four houses were destroyed. Another 62 homes and several businesses were damaged. Many trees and power poles were blown down.
Tornado, Carroll
- When
- November 9, 10:26 PM CST to 10:44 PM CST
- Where
- Carroll County, 2 mi S of Terry
- Rating
- F2
- Path length
- 10 mi
- Path width
- 220 yd
- Deaths
- 2 direct, 0 indirect
- Injuries
- 6 direct, 0 indirect
- Property damage
- $500,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.867, -88.567
The tornado touched down near the town of Terry and tracked northeast. The tornado hit a mobile home park near the town of Leach. Two persons were killed in one of mobile homes in the park. Three houses, two businesses and a farm building were destroyed. Forty homes and other buildings were damaged.
Thunderstorm Wind, Gibson
- When
- November 9, 10:55 PM CST to 11:05 PM CST
- Where
- Gibson County, Medina
- Property damage
- $1.4 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.800, -88.767
Strong straight-line winds produced significant damage in the town of Medina. The south wall of the Medina Elementary School gymnasium was blown down. The scoreboard at the Medina football field was blown down. Two homes and one public building were destroyed. Several semi-tractor trailer trucks and other vehicles were blown over. Sixty-two other homes were damaged.
Thunderstorm Wind, Haywood
- When
- November 9, 11:00 PM CST to 11:05 PM CST
- Where
- Haywood County, 7 mi E of Belle Eagle
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.683, -89.133
A couple of trees were knocked down.
Hail, Obion
- When
- November 9, 11:25 PM CST to 11:30 PM CST
- Where
- Obion County, 2 mi W of Rives
- Measured
- 1 in hail
- Property damage
- $100
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.367, -89.083
Flash Flood, Tipton
- When
- November 9, 11:25 PM CST to November 10, 1:00 AM CST
- Where
- Tipton County, 3 mi NW of Covington
- Property damage
- $1,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 35.497, -89.759 (the zone’s center; the record gives no point)
Several roads were flooded as Town Creek went over its banks.
Tornado, Madison
- When
- November 10, 12:10 AM CST to 12:20 AM CST
- Where
- Madison County, 5 mi NW of Jackson
- Rating
- F1
- Path length
- 4 mi
- Path width
- 220 yd
- Property damage
- $3.0 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.667, -88.900
The tornado touched down northwest of Jackson and moved northeast. The tornado hit a subdivision and also hit parts of Union University where several buildings on campus was badly damaged. Around 500 cars at the school were damaged. Overall, one home was destroyed and over 150 homes and businesses were damaged.
Thunderstorm Wind, Carroll
- When
- November 10, 12:45 AM CST to 12:50 AM CST
- Where
- Carroll County, Lavinia
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.850, -88.667
Several trees were knocked down.
Thunderstorm Wind, Henderson
- When
- November 10, 1:00 AM CST to 1:05 AM CST
- Where
- Henderson County, Mt Gilead
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.767, -88.550
A couple of homes had their roofs blown off. Some trees and power lines were knocked down.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Arkansas, November 9, 2002$650,000 · F2 · 6 events
- High Surf in Puerto Rico, November 9, 20021 death · 1 injured · 1 event
- Tornado in Oregon, November 9, 2002$500,000 · F0 · 1 event
- Tornado in Missouri, November 9, 2002$25,000 · F0 · 1 event
- Winter Storm in Montana, November 9 to 10, 20024 events
- Heavy Snow in Utah, November 9 to 11, 20023 events
- Winter Storm in Idaho, November 9 to 10, 20021 event
- Heavy Snow in California, November 9 to 10, 20021 event
- Damaging Wind in Utah, November 9, 200256 kt wind · 1 event
- Flood in Colorado, November 9, 20021 event
- Heavy Snow in California, November 9 to 10, 20021 event
- Hail in Missouri, November 9, 20021.5 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323702, 5323703, 5323704, 5323812, 5323813, 5323814, 5323815, 5323816, 5323817, 5323818, 5323819.